Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 169, NWS Albuquerque, NM

September 28, 2003Harding County, Mora County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 28, 2003, 10:15 PM MDT for Harding County, Mora County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2003, 10:15 PM MDT (04:15 UTC)
Expired
Sep 28, 2003, 11:15 PM MDT
In force
60 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Harding County, NM, Mora County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 4.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2003-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2003-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
3376 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 290415
SVRABQ
NMC021-033-290515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1013 PM MDT SUN SEP 28 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HARDING COUNTY IN NORTHEAST NEW MEXICO
  SOUTHEASTERN MORA COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 1115 PM MDT

* AT 1008 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES NORTHWEST OF ROY...OR ABOUT 8 MILES   
  WEST OF MILLS...MOVING SOUTHEAST AT 20 MPH. PERSONS THAT MAY BE    
  CAMPING NEAR MILLS CANYON SHOULD SEEK SHELTER NOW.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER ROY AT 1100 PM MDT

THIS SEVERE THUNDERSTORM IS CAPABLE OF VERY LARGE HAIL WHICH CAN
CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER NOW.

THIS SEVERE THUNDERSTORM HAS PRODUCED VERY LARGE HAIL IN THE 
SPRINGER AREA. IF YOU ARE IN ITS PATH...TAKE ACTION TO PROTECT 
PROPERTY.

LAT...LON 3623 10438 3612 10456 3580 10447 3581 10405

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:00 PM MDT, 7 hours 15 minutes earlier.

Area forecast discussion, Sep 28, 3:00 PM MDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SUN SEP 28 2003

.DISCUSSION...LOW CLOUDS GRADUALLY DISSIPATED FROM THE EAST
SLOPES EASTWARD AND OVER THE NE DURING THE MORNING. SUSTAINED
SOUTHEAST WINDS HAVE INCREASED DWPTS INTO MID 40S AT KSAF AND EVEN
INTO MIDDLE RIO GRANDE VALLEY. AT THE SAME TIME...ALSO SEEING
INCREASES INTO LOW-MID 50S OVER SCNTRL NM.  WEAK CAP AND COOLER
TEMPS MAY STILL KEEP ANY CONVECTION AT A MINIMUM LATE IN THE
DAY...UNLESS COOLER H5 TEMPS NOTED AT KGJT THIS MORNING ADVECT SEWD.
ATTM...MOSTLY FAIR WX CLOUDS HAVE SPROUTED OVER THE CENTRAL MTN
CHAIN...AS WELL AS OVER CATRON COUNTY.

WINDSHIFT ENTERS NE NM LATE MON AFTN...DROPS TO VCNTY
KCQC-KCVS...WEAKENS SOMEWHAT...THEN STRENGTHENS LATE TUESDAY AS
STRONGER SHORTWAVE DIGS THOUGH NE CO/NE/KS. ALTHOUGH OCCASIONAL EAST
CANYON WINDS POSSIBLE TONIGHT AND MONDAY NIGHT...WINDS SHOULD BE
STRONGER TUESDAY NIGHT. MAXIMUM TEMPS A YO-YO ESPECIALLY IN THE NE
IN THE FIRST HALF OF THIS WEEK.

ALOFT...NM REMAINS UNDER EFFECTS OF UPPER RIDGE TO OUR SOUTH AND
WEST...WITH GENLY NWLY UPPER WINDS ACRS CWA. VORTMAX DROPPING SEWD
OVERNIGHT IN THE NWLY FLOW. SYSTEM UNDERCUTS HIGHLY AMPLIFIED RIDGE
AFTER MIDWEEK...AND AGAIN OVER WEEKEND.

HAVE MADE A FEW CHANGES TO THE GRIDS LATE IN THE WEEK TO ACCOMMODATE
THE MODEL TRENDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 049/087 050/084 048 48000
GALLUP.................... 037/085 038/083 037 48000
GRANTS.................... 039/085 038/082 037 48000
GLENWOOD.................. 047/089 046/088 046 48000
CHAMA..................... 035/073 033/074 032 48000
LOS ALAMOS................ 045/077 046/075 046 48000
RED RIVER................. 033/069 030/070 030 48000
TAOS...................... 039/078 038/076 038 48000
SANTA FE.................. 044/078 046/075 044 48000
SANTA FE AIRPORT.......... 049/082 048/079 047 48000
ESPANOLA.................. 043/084 042/083 039 48000
ALBUQUERQUE HEIGHTS....... 057/085 055/085 055 48000
ALBUQUERQUE VALLEY........ 048/087 047/086 050 48000
ALBUQUERQUE FOOTHILLS..... 051/081 052/082 050 48000
ALBUQUERQUE WEST MESA..... 055/086 055/085 053 48000
SOCORRO................... 049/088 048/088 049 48000
SANDIA PARK/CEDAR CREST... 046/078 047/075 045 48000
MORIARTY/ESTANCIA......... 039/082 039/076 038 48000
CARRIZOZO................. 048/086 048/084 047 48000
RUIDOSO................... 042/078 042/077 041 48110
RATON..................... 040/075 040/066 035 48222
LAS VEGAS................. 044/080 043/070 038 48112
ROY....................... 046/077 045/064 039 48322
CLAYTON................... 050/073 045/063 040 48322
SANTA ROSA................ 052/085 051/073 045 48222
TUCUMCARI................. 053/087 051/070 046 48322
FORT SUMNER............... 053/085 052/073 046 48320
CLOVIS.................... 054/084 053/072 047 48322
PORTALES.................. 056/085 053/073 047 48320
ROSWELL................... 060/091 058/085 054 48220
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 28, 6:00 AM MDT, 16 hours 15 minutes before
NMZ001>021-026-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN SEP 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KJ

In the hours before

Local storm report, Sep 28, 9:54 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
954 PM MDT SUN SEP 28 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0858 PM    5 N SPRINGER              NM   1.75 INCH HAIL
09/28/03   COLFAX

0910 PM    2 W SPRINGER              NM   1.75 INCH HAIL
09/28/03   COLFAX

GB

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 8:52 PM MDTSevere Thunderstorm WarningABQColfax38 min
Sep 28, 9:31 PM MDTSevere Thunderstorm WarningABQColfax29 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.